Thunderstorm Wind, Finney
- When
- July 31, 3:37 PM CST
- Where
- Finney County, 2.81 mi WNW of Garden City
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.980, -100.920
A semi truck was blown over by the high winds.
A few microbursts occurred and there was one storm that produced marginally severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A few microbursts occurred and there was one storm that produced marginally severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 31, 1:22 PM CST, 2 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 222 PM CDT Wed Jul 31 2019 ...updated long term section... .SHORT TERM...(This evening through Thursday) Issued at 202 PM CDT Wed Jul 31 2019 Very weak cyclogenesis will be developing are area of enhanced surface convergence across southwest and central Kansas late this afternoon through the overnight. The CAMs have been showing for many runs now isolated to scattered convection within this low pressure area as early as 21 UTC, initiating in far southwest Kansas and expanding into the I-70 corridor around Hays and Wakeeney by around 7 or 8 pm. Deep layer shear is generally weak as the upper ridge has dominated the area for days, however steep mid level lapse rates will promote deep updrafts and a threat for perhaps a marginally severe wind gust and locally heavy rain and lightning continuing through the late evening hours far beyond sunset. Beyond the convective threat through the late evening, the lows tonight should be very warm in the mid 70s across the central Kansas counties, and not as warm out in the higher elevation counties near the Colorado line. .LONG TERM...(Thursday night through Wednesday) Issued at 221 PM CDT Wed Jul 31 2019 A cold front on Friday may be the focus for a few thunderstorms, again weakly sheared, so severe threat should be minimal. Light easterly upslope will develop after the frontal passage, with a number of days to follow with continued persistent upper ridging across the southern Rockies and central/southern High Plains. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 147 PM CDT Wed Jul 31 2019 West central Kansas may see widely scattered high based shower and thunderstorms develop as early as 21 UTC. Spatially however the odds of impacting any of the southwest KS terminals are rather low - probably best at GCk between 21 UTC and 02 UTC and later in the evening at HYS. Gusty winds and heavy rain are the main impacts if any storms materialize. Other than that there are no expected restrictions through the rest of the TAF period at this time. && .PRELIMINARY POINT TEMPS/POPS... DDC 74 102 73 94 / 10 0 10 0 GCK 72 101 69 92 / 20 0 10 0 EHA 71 100 69 92 / 10 0 10 20 LBL 71 101 72 93 / 10 0 10 10 HYS 72 96 71 89 / 50 0 20 20 P28 74 103 75 97 / 10 0 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Russell
Hazardous Weather Outlook National Weather Service Dodge City KS 500 AM CDT Wed Jul 31 2019 KSZ030-031-043>046-061>066-074>081-084>090-011000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 500 AM CDT Wed Jul 31 2019 /400 AM MDT Wed Jul 31 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Hot daytime temperatures could lead to heat indices approaching 105 degrees over parts of central and south central Kansas this afternoon. Isolated to widely scattered thunderstorms will be possible over west central and southwest Kansas later this afternoon and evening. A few of the storms could produce strong wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 329 PM CDT Wed Jul 31 2019 KSZ061>063-077-312100- Gray KS-Finney KS-Kearny KS-Hamilton KS- 329 PM CDT Wed Jul 31 2019 ...SPECIAL WEATHER STATEMENT... At 326 PM CDT/226 PM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from near Kendall to 8 miles east of Garden City. Movement was northeast at 15 mph. Pea size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Garden City, Lakin, Holcomb, Deerfield, Pierceville, Kendall and Friend. LAT...LON 3826 10136 3826 10026 3784 10068 3783 10172 TIME...MOT...LOC 2026Z 240DEG 25KT 3796 10155 3801 10071 JJOHNSON
Special Weather Statement National Weather Service Dodge City KS 350 PM CDT Wed Jul 31 2019 KSZ074-075-312130- Stanton KS-Grant KS- 350 PM CDT Wed Jul 31 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRANT AND EASTERN STANTON COUNTIES UNTIL 430 PM CDT... At 349 PM CDT, Doppler radar was tracking a strong thunderstorm very near Johnson City, moving east at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Johnson City and Big Bow. LAT...LON 3745 10182 3766 10182 3773 10142 3740 10140 TIME...MOT...LOC 2049Z 269DEG 16KT 3755 10173 JJOHNSON
Special Weather Statement
National Weather Service Dodge City KS
358 PM CDT Wed Jul 31 2019
KSZ062-063-312145-
Finney KS-Kearny KS-
358 PM CDT Wed Jul 31 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY AND WESTERN
FINNEY COUNTIES UNTIL 445 PM CDT...
At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lakin, moving east at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Garden City, Lakin, Holcomb, Deerfield and Plymell.
LAT...LON 3805 10138 3826 10071 3774 10070 3774 10076
3779 10137
TIME...MOT...LOC 2057Z 269DEG 16KT 3790 10125
JJOHNSONThe Dodge City radar (KDDC), 87 km away, was scanning. The volume nearest the first event began at 21:39 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
A semi truck was blown over by the high winds.
Winds were estimated to be 60 MPH.
Two power poles were broken by high wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848455, 848454, 848457, 848456.